I started taking birth control when I was 16. I had debilitating period cramps (so bad that, one time, my vision went black while I was showering and I hit my head on the tile), and hormonal contraception made them better. So I stayed on medication continuously for 14 years. At the beginning of 2017, I quit, cold turkey. I had talked to my doctor about my desire to go off my birth control meds, and she basically told me that I could stop anytime—and that was it. We didn't discuss the potential side effects or changes my body might go through after a decade-plus on synthetic hormones, though I assumed if there was anything I absolutely had to know, she would mention it.
But almost immediately after going off birth control, I discovered there was a lot to know about withdrawal, and I started researching this myself. I still felt overwhelmed, so I reached out to Sherry A. Ross, M.D., an ob-gyn and author of She-ology, to help me decode some of the changes I was noticing.
My Periods Became Middle School–Level Unpredictable
The first, and most obvious, thing is that if you've had medically regimented periods for 14 years, you don't know what your natural cycle is really like anymore. When my period first arrived, just a few days after I stopped taking the pill, I was in a fitness class and had to actually sprint off the floor because I could feel it coming. It was embarrassing and gave me middle school flashbacks, sure, but it was also a little scary to suddenly have my body be so unpredictable. Everything I thought I knew about it was changing.
OK, not everything—at least during that first period, the cramps weren't quite as bad as I remembered them being before I got a prescription. But in their place were daily headaches, which continued long after my period ended. "If you have been on the pill most of your adult life and are now learning you have headaches off the pill, it’s possible the pill has been masking your undiagnosed headaches for all those years," Dr. Ross told me. Her suggestion was to go back on my birth control medication, but since I'm trying to make this breakup permanent, I have become BFFs with Excedrin instead.
__I Noticed a Pretty Big Change in My Sex Drive__
But not in the way I was expecting. One thing I read about going off the pill was that it might boost my sex drive, but I wouldn't say that's been my exact experience. I don't necessarily feel any additional need to have sex, it's more that I feel infinitely more aware of men in general. I think about them constantly. I'm happily married, but since I've stopped taking the pill, I find myself staring longer at men on the street and I'm more distracted by them in a way I haven't been since I was the 15-year-old, pre–birth control me. One night last week, I was so fascinated by Colin Jost's beautiful face that I looked at every single one of his Instagram posts before I realized I had wasted 35 minutes.
"I would say it’s a healthy response to feel an attraction to other people," Dr. Ross told me. She also said this experience is relatively rare—most women who go on oral contraception either experience no change in their sex drives or a slight increase. Either way, I definitely feel more aware of my sexuality than I have in a long time. Honestly, it's kind of nice!
I Realized the Pill Isn't a Magic Bullet
I've been on the pill the entire time I've been sexually active, and I've always had pain with intercourse. When I started researching withdrawal, I found one forum where women who had stopped taking the pill found that this type of pain had gone away. I got so excited—this pain has been a nuisance for me since early on, and I've seen a number of doctors who couldn't offer much in the way of advice or support. Unfortunately, so far I haven't noticed any improvement with this.
"Pain with sex is just not talked about enough," said Dr. Ross. "Let’s face it, everyone has experienced pain with sex in one form or another." She made me feel better that my discomfort is totally normal, and that I shouldn't expect quitting my birth control meds to instantly fix it, although it is possible that it will improve. "Some women notice vaginal dryness when taking certain types of birth control pills," she says. "Others have reported having pelvic pain when taking low-dose birth control pills."
So now I'm adjusting to my new normal—limiting my daily time on Instagram to mitigate my wild hormones, for one—and slowly getting to know myself off the pill. Oh, and I keep tampons in my purse all the time.